This website is intended for healthcare professionals only.

Newsletter      
Hospital Healthcare Europe
HOPE LOGO
Hospital Healthcare Europe

Warning over risk of medical abbreviations


8 January, 2008  

Doctors are being warned that using abbreviations in medical notes is putting patients’ lives at risk.

The UK’s Medical Defence Union (MDU) said difficulties often arose because abbreviations could have more than one meaning or might be misread.

The MDU said some patients had had the wrong limb removed or operated on and others had been given deadly drug doses.

A recent US study of 30,000 medication errors, some fatal, showed 5% were linked to abbreviations in notes.

This study, by the Joint Commission, found common errors included abbreviating drug names and dosages.

An example involved a 62-year-old patient on haemodialysis who was treated for a viral infection with acyclovir.

The order for acyclovir was written as “acyclovir (unknown dose) with HD”, with the abbreviation referring to haemodialysis. Acyclovir should be adjusted for renal impairment and given only once daily.

However, the order was misread as TID (three times daily) and the patient died as a result.

A UK audit by the paediatric department at Birmingham Heartlands Hospital, published in the Archives of Disease in Childhood in November, found instances where abbreviations used had caused confusion because they had multiple interpretations.

For example, “TOF” could be taken to mean “tetralogy of Fallot” or “tracheo-oesophageal fistula” – two completely different conditions.

When presented with a selection of abbreviations, the study authors found paediatricians agreed on the interpretation of 56–94%, while other healthcare professionals recognised only 31–63%.

The authors also found that the use of abbreviations was inconsistent – 15% of the abbreviations used in medical notes appeared in the hospital’s intranet dictionary while 17% appeared in a medical dictionary used by paediatric secretaries.

The MDU, which defends members’ reputations when their clinical performance is called into question, advises doctors to use only the abbreviations or acronyms that are unambiguous and approved in their practice or hospital.

MDU medicolegal adviser Dr Sally Old said: “Abbreviations can cause confusion and risk patient safety.

“In one instance a diabetic patient was given a dose of 61 units of insulin because the notes saying six international units – 6IU – were misinterpreted.

“Thankfully, the error was spotted.”

She said clear, concise communication was essential, particularly when care was provided by multidisciplinary teams.

Kevin Cleary, of the UK’s National Patient Safety Agency, said: “Abbreviations in clinical notes, prescriptions and treatment charts should be kept to an absolute minimum. They cause confusion and present a risk to patients.

“The NPSA is aware of at least one patient death in the last 12 months where abbreviations were a contributory factor.

“In response to this incident, involving chemotherapy, we will be issuing guidance later this month on clear communication of treatment protocols.”

MDU